Louisiana, 2012

Damaging Winds in Louisiana, March 12, 2012

March 12, 2012 · NWS LIX · 2 events in 2 counties and zones

An upper level storm system moving through the Southern Plains aided in the development of a squall line that moved across Louisiana during the daytime hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level storm system moving through the Southern Plains aided in the development of a squall line that moved across Louisiana during the daytime hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 12, 8:11 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 12, 8:11 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
911 AM CDT MON MAR 12 2012

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. A MOIST AND UNSTABLE
ATMOSPHERE THIS MORNING WITH A PW OF 1.38 INCHES AND AN LI OF -3.8.
AN INVERSION IN PLACE BETWEEN 950 MB AND THE SURFACE WHERE
TEMPERATURES RANGE FROM AROUND 60 TO 66 DEGREES BEHIND THE
BOUNDARY THAT MOVED THROUGH EARLY THIS MORNING. A LIGHT NORTH TO
NORTHEASTERLY FLOW BELOW 975 MB WITH A MODERATE AND PREDOMINATE
SOUTHWESTERLY FLOW IN THE MIDDLE AND UPPER LEVELS.

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT MON MAR 12 2012/

SHORT TERM...
BIGGEST WEATHER IMPACT IN THE FORECAST IS CURRENTLY ONGOING. A
MOSTLY CONTINUOUS SQUALL LINE FROM NEAR MCB TO LAKE PONTCHARTRAIN IS
TRACKING ACROSS THE CWA. FURTHER SOUTH AND WEST THE LINE IS MORE
BROKEN. AIR MASS AHEAD OF THIS FEATURE REMAINS UNSTABLE...SUFFICIENT
LOW LEVEL SHEAR AND INSTABILITY MEAN THE POTENTIAL FOR STRONG TO
SEVERE EMBEDDED CELLS EXISTS. BRIEF BOWS WITH OCCASIONAL VORTICIES
ALONG THE LINE HAVE BEEN NOTED OVER THE LAST COUPLE HOURS. SO A
BRIEF WEAK TORNADO OR TWO COULD DEVELOP.

PROGRESSION OF THE SOUTHERN END OF THE BAND OF RAIN IS MOVING
LITTLE. MODELS SUGGEST STREAM OF SHOWERS AND STORMS WILL PERSIST
THROUGHOUT THE DAY IN SWRLY FLOW REGIME. HAVE MAINTAINED 50 POPS OVER
MOST OF THE AREA. MAY BE CONSERVATIVE COVERAGE.

TEMPS WILL CONTINUE TO MODERATE TODAY. STAYED CLOSE TO MEX WITH MOST
AREAS SEEING 80 DEGREES TODAY. FOG COULD BECOME AN ISSUE OVERNIGHT
WITH THE AMOUNT OF RAIN THAT HAS FALLEN OVERNIGHT. FOR NOW HAVE
AREAS OF FOG MENTIONED IN THE ZONES BUT AN ADVISORY FOR TUESDAY
MORNING IS NOT OUT OF THE QUESTION.

LONG TERM...
UPPER LEVEL RIDGE WILL BE BUILDING IN OVER THE AREA THROUGHOUT THE
WEEK. THIS WILL BEGIN SHUTTING DOWN THE RAIN POTENTIAL. LIKELY STILL
HAVE AT LEAST A FEW SHOWERS ON TUES BUT NOT MUCH BY WED THROUGH
FRIDAY. ALTHOUGH THE SH/TS TRACKING AROUND THE RIDGE WILL NOT BE TOO
FAR FROM THE AREA. TEMPS WILL REMAIN ON THE MILD SIDE AND ABOVE NORMAL
WITH LOW 80 HIGHS.

MEFFER

AVIATION...
AN AREA OF RAIN AND EMBEDDED CONVECTION CONTINUES TO ADVANCE
STEADILY EAST NORTHEAST. OTHER SHOWERS WERE DEVELOPING ACROSS
COASTAL MISSISSIPPI AND THE ADJACENT COASTAL WATERS. IN
GENERAL...IFR TO MVFR CEILINGS WILL BE OBSERVED AT THE TERMINAL
SITES THIS MORNING DUE TO CEILINGS AND AT TIMES RESTRICTED
VISIBILITIES DUE TO THE RAIN. CONDITIONS WILL IMPROVE AFTER DAYBREAK
TO MVFR OR VFR. SOME RISK OF CONVECTION WILL BE IN THE OFFING DURING
THE DAY.

MARINE...
HIGH PRESSURE WILL REMAIN CNTRD OVER THE SERN CONUS FOR THE
FORESEEABLE FUTURE. THIS WILL KEEP THE PERSISTENT SERLY TO ESERLY
FLOW IN PLACE THROUGH THE FIRST HALF OF THE WORK WEEK. WINDS WILL
BEGIN TO RELAX SOME AND SHOULD BACK BELOW SCS HEADLINES BY TOMORROW
MORNING. THE STRONGEST WINDS WILL BE OVER THE OPEN WATERS EAST OF
THE MS DELTA. ADVISORY STILL OUT FOR OUTER WATERS THROUGH SUNRISE.
SEAS WILL ALSO START TO SLOWLY RELAX BUT 4-6 FT SHOULD BE
PERSISTENT IN THE OUTER WATERS THROUGH MOST OF THE DAY BEFORE
BACKING DOW TO 3-4 FT BY MID WEEK.

DECISION SUPPORT...
DSS CODE...GREEN
DEPLOYED...NONE.
ACTIVATION..NONE.
ACTIVITIES...MONITORING CONDITIONS NEAR MARSH FIRE IN ORLEANS PARISH

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  62  81  62 /  50  20  30  10
BTR  82  64  83  63 /  40  20  30  10
ASD  79  63  79  62 /  50  20  30  10
MSY  80  65  80  63 /  50  20  30  10
GPT  76  64  76  61 /  50  30  30  10
PQL  78  62  78  60 /  50  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 12, 10:05 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT MON MAR 12 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-131615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1105 AM CDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. WHILE
SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...LOCALLY HEAVY
RAINFALL AND GUSTY WINDS.

A FLOOD WARNING IS IN EFFECT FOR THE PEARL RIVER NEAR BOGALUSA.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY AS
A WEAK BOUNDARY LINGERS OVER THE AREA. MORE ISOLATED THUNDERSTORMS
WILL BE POSSIBLE ON ON WEDNESDAY AS THE BOUNDARY DISSIPATES.
SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS COULD
PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

95/DM

In the hours before

Special weather statement, Mar 12, 7:17 AM CST, 5 hours 56 minutes before
LAZ034-046-121415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
817 AM CDT MON MAR 12 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING POINTE
COUPEE PARISH...IBERVILLE PARISH...

AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF KROTZ SPRINGS...
OR ABOUT 15 MILES SOUTHWEST OF LOTTIE...MOVING NORTHEAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...NEW ROADS...MORGANZA...MARINGOUIN...LOTTIE AND LIVONIA

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 30 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Mar 12, 9:52 AM CST, 3 hours 21 minutes before
LAZ034-046>048-121645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1052 AM CDT MON MAR 12 2012

...THUNDERSTORMS PRODUCING HEAVY RAIN IMPACTING WEST BATON ROUGE
PARISH...POINTE COUPEE PARISH...EAST BATON ROUGE PARISH...IBERVILLE
PARISH...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL 11 MILES NORTH OF
CATAHOULA...OR ABOUT 12 MILES WEST OF RAMAH...MOVING EAST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...LOTTIE...BATON ROUGE AIRPORT...RAMAH...PORT ALLEN...
PLAQUEMINE...MARINGOUIN...LIVONIA...GROSSE TETE...GARDERE...
ERWINVILLE...BRUSLY...BATON ROUGE AND ADDIS

THE PRIMARY THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

95/DM
Special weather statement, Mar 12, 12:16 PM CST, 57 minutes before
LAZ046-049-050-057-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
116 PM CDT MON MAR 12 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
JAMES PARISH...ASCENSION PARISH...LIVINGSTON PARISH...IBERVILLE
PARISH...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR DONALDSONVILLE...OR ABOUT 4
MILES NORTH OF DONALDSONVILLE...MOVING NORTHEAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GEISMER...GONZALES...SORRENTO...PRAIRIEVILLE AND WHITEHALL

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Mar 12, 12:50 PM CST, 23 minutes before
LAZ049-050-057-058-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
150 PM CDT MON MAR 12 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
JAMES PARISH...ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...
LIVINGSTON PARISH...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES SOUTHEAST OF GONZALES...OR
ABOUT 6 MILES NORTH OF CONVENT...MOVING NORTHEAST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...LUTCHER...GRAMERCY...RESERVE AND GARYVILLE

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. James

When
March 12, 1:13 PM CST
Where
St. James County, Grand Pt
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.070, -90.750

Winds blew a shed about 50 feet from its foundation and downed a few power lines in the Grand Point area. The event time was estimated from radar.

Thunderstorm Wind, St. Charles

When
March 12, 3:14 PM CST
Where
St. Charles County, 3.18 mi SE of Des Allemands
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
29.799, -90.430

One shed was heavily damaged by thunderstorm winds in the Bayou Gauche area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363177, 363178.